North Dakota, 2016Damaging Wind in North Dakota, July 12, 2016
July 12, 2016 · NWS FGF · 1 event in 1 county or zone
An upper low over southern Canada helped spawn afternoon showers and thunderstorms along and north of the highway 200 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over southern Canada helped spawn afternoon showers and thunderstorms along and north of the highway 200 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 2:03 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 12, 2:03 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
303 PM CDT TUE JUL 12 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 123 PM CDT Tue Jul 12 2016
Forecast challenges will be rain chances and temperatures. Minimal
impacts expected through the short term.
Upper low will propagate east to far western Ontario by tomorrow
morning. Associated mid level impulse will continue to rotate
through the fa with shra/isold T continuing mainly across the far
north closer to vcnty of upper low. Farther south shra should
dissipate with loss of heating. Deeper layered RH on back side of
upper low will spread thicker cloud cover southward during the
overnight so any clearing this evening will be short lived and
limited to the far south. Dewpoints from 55-60 overnight will hold
temperatures up in spite of cold advection. Some guidance bringing
in some light fog to the far north towards morning but not blo 3
miles so will leave out of forecast for now.
As deeper layered rh spreads southward on back side of departing
upper low plenty of cloud cover expected across the region
tomorrow. Showers may be more widespread as shear axis drops
through however not anticipating any thunder with stable air mass
and nil cape. Cold advection and cloud cover will hold
temperatures down well blo average. Fortunately winds will not be
as strong as today.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM CDT Tue Jul 12 2016
Wednesday night through Friday...Northwesterly flow aloft sets up as
the main upper trough moves off the the east. Several weak
shortwaves will be coming through, with one on Thursday, and a
weaker ripple skirting the area Friday/Friday night. With limited
instability and weak shear, think that any convection generated by
these waves will be fairly weak. With cold air advection and surface
high pressure temperatures will be on the cooler side with lows in
the 50s and highs in the upper 60s to low to mid 70s.
Saturday and Sunday...Flow starts to become more zonal, with the
deterministic models showing some differences by Sunday as the ECMWF
building in a brief ridge while the GFS remains more zonal. Will
keep the general trend of temperatures warming up slightly and more
active on the convective side on things.
Monday and Tuesday...Upper level winds shift back to the southwest.
A fair amount of uncertainty in exact timing of shortwaves and
therefore precip. Will keep the blended solution for POPs going and
temps should be warming back up to near to above seasonal averages.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Jul 12 2016
SCT SHRA and ISOLD T will be spreading across the northern tier of
counties this afternoon. Best chances will be in the DVL basin
with GFK/TVF on southern fringe. With spotty nature maintained
VCSH/TS at northern sites. Guidance continues to bring MVFR
possible IFR cigs into the northern FA late tonight as low shifts
east. Windy conditions will gradually diminish this evening.
&&
.FGF Watches/Warnings/Advisories...
ND...Wind Advisory until 8 PM CDT this evening for NDZ014-015-024-026-
028-038.
MN...None.
&&
SHORT TERM...Voelker
LONG TERM...JR
AVIATION...VoelkerHazardous weather outlook, Jul 12, 3:07 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
407 AM CDT TUE JUL 12 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
407 AM CDT TUE JUL 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN ZONES
TODAY...PRIMARILY NORTH OF A VALLEY CITY TO FARGO TO BEMIDJI LINE.
SEVERE WEATHER IS NOT EXPECTED TODAY. ALSO...WINDY CONDITIONS ARE
EXPECTED FROM DEVILS LAKE TO VALLEY CITY TODAY. A WIND ADVISORY
HAS BEEN ISSUED FOR THIS AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THE
WEEK. SEVERE STORMS ARE NOT EXPECTED...HOWEVER. A BETTER CHANCE
FOR THUNDERSTORMS WILL COME OVER THE WEEKEND AND ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KNUTSVIG
In the hours before
Local storm report, Jul 12, 11:59 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 PM CDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 10 N LANGDON 48.91N 98.37W
07/11/2016 CAVALIER ND EMERGENCY MNGR
TREES DOWN AND CAMPER DAMAGE AT THE MT CARMEL RECREATION
AREA.
&&
AVOELKERThunderstorm Wind, Grand Forks
- When
- July 12, 5:02 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.920, -97.070
Tree damage was reported near the intersection of Cherry Street and 47th avenue south.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 15, 20165 deaths · 1 event
- Damaging Winds and Lightning Strike in Florida, July 12, 20161 death · $52,000 · 3 events
- Flash Flooding and Hail in Missouri, July 12 to 14, 2016$1.2 million · 1.75 in hail · 41 events
- Damaging Wind in Iowa, July 12, 2016$2.0 million · 1 event
- Flood and Damaging Wind in Virginia, July 12, 20161 injured · $406,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, July 12, 2016$74,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, July 12, 2016$48,000 · 5 events
- Tornado and Damaging Wind in Wisconsin, July 12, 2016$25,000 · EF0 · 2 events
- Flooding and Hail in Florida, July 12, 2016$2,000 · 1.75 in hail · 20 events
- Damaging Winds in Wisconsin, July 12, 20161 injured · 65 kt wind · 2 events
- Flash Flooding and Damaging Winds in Missouri, July 12, 201665 kt wind · 9 events
- Damaging Winds in Tennessee, July 12, 201655 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637584.